Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2013
Severe Thunderstorm Warning 56, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Jun 17, 2013, 3:55 PM EDT for Lancaster County, Pennsylvania. It was in force for 65 min. 12 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 17, 2013, 3:55 PM EDT (19:55 UTC)
- Expired
- Jun 17, 2013, 5:00 PM EDT
- In force
- 65 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
County Lancaster County, PA
The radar
The Dover AFB radar (KDOX), 138 km from the middle of the area, began a volume at 19:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 17, 4:01 PM EDT | TSTM WND DMG | 6 Se Lancaster, PA | 2 UTILITY POLES DOWN IN EAST LAMPETER TOWNSHIP |
| Jun 17, 4:04 PM EDT | TSTM WND DMG | Strasburg, PA | TREES DOWN |
| Jun 17, 4:04 PM EDT | HAIL 0.7 | Strasburg, PA | TREES DOWN |
| Jun 17, 4:06 PM EDT | HAIL 1 | 2 Ese Strasburg, PA | |
| Jun 17, 4:06 PM EDT | HAIL 1 | 2 Wsw Paradise, PA | |
| Jun 17, 4:10 PM EDT | TSTM WND DMG | Paradise, PA | TREES DOWN - POSSIBLE TORNADO NEAR KENEAGY HILL ROAD. |
| Jun 17, 4:12 PM EDT | HAIL 1 | 2 Se Paradise, PA | |
| Jun 17, 4:12 PM EDT | HAIL 1 | 2 Wnw Gap, PA | |
| Jun 17, 4:13 PM EDT | TSTM WND DMG | Paradise, PA | 20 X 40 TABACCO SHED BLOWN DOWN |
| Jun 17, 4:25 PM EDT | TSTM WND DMG | Christiana, PA | TREES DOWN AT PRIVATE RESIDENCE |
| Jun 17, 4:25 PM EDT | HAIL 0.7 | Christiana, PA | TREES DOWN AT PRIVATE RESIDENCE |
| Jun 17, 4:41 PM EDT | TSTM WND DMG | Sadsbury Meeting House, PA | TREES DOWN ON UPPER VALLEY ROAD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 10 storm reports to this severe thunderstorm warning; the first came 6 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phillips Aaf/Abe, MD (KAPG), launched 12:00Z, 7.9 hours before the alert went out and 53 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 114 J/kg
- Mixed-layer CIN
- -81 J/kg
- Mixed-layer LCL
- 1078 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
020
WUUS51 KCTP 171955
SVRCTP
PAC071-172100-
/O.NEW.KCTP.SV.W.0056.130617T1955Z-130617T2100Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
355 PM EDT MON JUN 17 2013
THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL LANCASTER COUNTY PENNSYLVANIA...
* UNTIL 500 PM EDT
* AT 351 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM. THE STORM WAS NEAR STRASBURG...MOVING
SOUTHEAST AT 35 MPH. THIS STORM IS CAPABLE OF PRODUCING ONE INCH
DIAMETER HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.
* LOCATIONS INCLUDED IN THE WARNING...
LANCASTER...LEOLA...WILLOW STREET...GAP...PARADISE...QUARRYVILLE
AND SMITHVILLE.
OTHER NOTABLE LOCATIONS IN THE WARNING... DUTCH WONDERLAND.
THIS WILL IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 30...ROUTE 222...
STATE ROAD 41.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
NEARLY CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS
SEVERE THUNDERSTORM. WHEN THUNDER ROARS...MOVE INDOORS! REMEMBER...IF
YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY
LIGHTNING.
SEVERE THUNDERSTORMS PRODUCE DAMAGE. MOVE INSIDE A PERMANENT BUILDING
NOW TO BE SAFE FROM STRONG WIND GUSTS AND LARGE HAIL.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE IN STATE COLLEGE THROUGH TWITTER OR FACEBOOK.
&&
LAT...LON 3999 7633 4009 7627 4012 7619 4003 7593
3996 7599 3987 7598 3985 7601 3983 7601
3978 7605
TIME...MOT...LOC 1954Z 298DEG 30KT 4002 7618
$$
FORECASTER: LAMBERT2 follow-up statements
537
WWUS51 KCTP 172026
SVSCTP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
426 PM EDT MON JUN 17 2013
PAC071-172100-
/O.CON.KCTP.SV.W.0056.000000T0000Z-130617T2100Z/
LANCASTER PA-
426 PM EDT MON JUN 17 2013
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT
FOR LANCASTER COUNTY...
AT 422 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING ONE INCH HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
CHRISTIANA...OR 15 MILES SOUTHEAST OF NEW HOLLAND...MOVING SOUTHEAST
AT 30 MPH.
LOCATIONS INCLUDED IN THE WARNING...
GAP.
THIS WILL IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 30...STATE ROAD
41.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE IN STATE COLLEGE THROUGH TWITTER OR FACEBOOK.
&&
LAT...LON 3982 7611 3996 7608 4004 7597 4003 7593
3996 7599 3987 7598 3985 7601 3983 7601
3978 7605
TIME...MOT...LOC 2026Z 300DEG 27KT 3990 7592
$$
FORECASTER: LAMBERT820
WWUS51 KCTP 172053
SVSCTP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
453 PM EDT MON JUN 17 2013
PAC071-172101-
/O.EXP.KCTP.SV.W.0056.000000T0000Z-130617T2100Z/
LANCASTER PA-
453 PM EDT MON JUN 17 2013
...THE SEVERE THUNDERSTORM WARNING FOR LANCASTER COUNTY WILL EXPIRE
AT 500 PM EDT...
THE SEVERE THUNDERSTORM WARNING WILL BE ALLOWED TO EXPIRE.
ADDITIONAL STRONG THUNDERSTORMS ARE DEVELOPING FURTHER TO THE
NORTHWEST NEAR LANCASTER AND COLUMBIA. THESE STORMS MAY STRENGTHEN
AND MOVE SOUTHEAST INTO THE AREA AFTER 515 PM.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE IN STATE COLLEGE THROUGH TWITTER OR FACEBOOK.
LAT...LON 3982 7611 3996 7608 4004 7597 4003 7593
3996 7599 3987 7598 3985 7601 3983 7601
3978 7605
TIME...MOT...LOC 2051Z 300DEG 27KT 3981 7571
$$
FORECASTER: LAMBERTWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 3:03 PM EDT, 52 minutes earlier.
Area forecast discussion, Jun 17, 3:03 PM EDT, 52 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 303 PM EDT MON JUN 17 2013 .SYNOPSIS... A SERIES OF WEAK SURFACE FRONTS WILL CROSS THE COMMONWEALTH TONIGHT AND TUESDAY. GENERALLY DRY WEATHER WILL FOLLOW FOR THE SECOND HALF OF THE WEEK AS A LARGE AREA OF HIGH PRESSURE BUILDS INTO THE REGION. ABOVE NORMAL TEMPERATURES WITH INCREASING HUMIDITY ARE EXPECTED FOR NEXT WEEKEND AS WARM AIR FROM THE CENTRAL STATES MOVES TO THE EAST. && .NEAR TERM /UNTIL 11 PM THIS EVENING/... SFC TROUGH/FRONT NOW LIT UP ALONG THE NRN TIER BUT IT IS WORKING INTO VERY DRY AIR - NEAR 50F DEWPOINTS IN THE CENTRAL MTS. THE SHOWERS MAY MAKE A RUMBLE OR TWO OF THUNDER...BUT THEY ARE VERTICALLY CHALLENGED WITHOUT MOISTURE TO FUEL THEM AND MAKE THEM GROW TALL ENOUGH TO GLACIATE AND PRODUCE LIGHTNING. WINDS COULD GUST INTO THE 30S...BUT NOT LIKELY ANY WORSE. BETTER DEWPOINTS POOLING UP OVER NERN OH ATTM...AND SH/TSRA THERE CURRENTLY COULD SLIDE INTO WRN PA LATER THIS EVENING. HEAT AND MUCH BETTER DEWPOINTS ALONG THE OLDER FRONT OVER THE SRN TIER ALSO FIRING A FEW SHRA. AGAIN...ISOLD T POSSIBLE...BUT NO WORRY FOR SEVERE WEATHER. THE SHOWERS SHOULD DWINDLE AS THE NIGHT STARTS AND STABILIZATION OCCURS. HOWEVER...ANOTHER FRONT - THIS ONE WITH REAL DRY AIR BEHIND IT - LURKS JUST S OF LAKE ONTARIO AT THIS TIME. IT WILL ALSO ONLY MOVE SLOWLY TO THE SOUTH. && .SHORT TERM /11 PM THIS EVENING THROUGH 6 PM TUESDAY/... ANY BREAK IN RADAR ECHOES ON THE KCCX SCOPE WILL PROBABLY BE ONLY A FEW HOURS...AS MORE FORCING SLIDES ACROSS THE LOWER GREAT LAKES TONIGHT. THIS WILL MEET UP WITH THE THIRD FRONT TO PRODUCE SCT SHRA LATER TONIGHT IN THE N/W. WILL LEAVE POPS IN THE CHC RANGE FOR NOW DUE TO MODEL DIFFERENCES IN PLACEMENT OF ANY CONVECTIVE DEVELOPMENT. THIS MAIN/THIRD FRONT SHOULD CONTINUE TO TREK THROUGH THE REGION ON TUESDAY AND WILL MAKE THE POPS MUCH MORE WIDESPREAD/HIGHER. PWATS REACH NEAR AN INCH AND A HALF ON TUES...WHICH COULD COMBINE WITH SLOWLY MOVING CELLS TO MAKE A BRIEF HEAVY DOWNPOUR. BUT FFG VERY HIGH AND THREAT FOR FLOODING VERY LOW. THIS FRONT...TOO..MAY WASH OUT AS IT REACHES THE SRN BORDER. && .LONG TERM /TUESDAY NIGHT THROUGH MONDAY/... BROAD TROUGH OVER NORTHEAST U.S. WILL BRING AN UNSETTLED START TO THE WEEK...BUT RIDGE BUILDING IN STARTING MIDWEEK WILL BRING DRY AND COOLER WEATHER BEFORE MORE HUMID AND SHOWERY CONDITIONS RETURN FOR THE WEEKEND. NORTHERLY FLOW DEVELOPS TUE NIGHT INTO WED AS HIGH PRESSURE BUILDS SOUTHWARD ACROSS GLAKES...WHICH WILL KICK THE FRONTAL BOUNDARY FURTHER SOUTH AND USHER IN BEGINNING OF A PERIOD OF DRIER AND COOLER WEATHER. WE/LL SEE A FEW CHILLIER NIGHTS...ESP ACROSS THE NORTH /THE COLDEST BEING WED NIGHT WITH READINGS DIPPING INTO THE 40S NORTH OF I-80/ AS HIGH SETTLES IN. BUT SOUTHWESTERLY RETURN FLOW BEGINS ON THU AS RIDGE AXIS DRIFTS TO OUR EAST. AS LOWER LEVELS BEGIN TO SLOWLY MOISTEN BACK UP...ISOLATED LATE DAY TSTMS AGAIN BECOME POSSIBLE OVER SOUTHERN HALF THU AND ESP FRI. HEIGHTS RISE HEADING INTO THE WEEKEND. SURGE OF MOISTURE ALSO GETS SHUNTED EASTWARD FROM THE CENTRAL U.S. BRINGING A NOTICEABLE INCREASE IN THE HEAT AND ESPECIALLY HUMIDITY. TSTM PROBABILITIES INCREASE SAT...PEAKING ON SUNDAY BEFORE A COLD FRONT DROPS ACROSS THE GLAKES EARLY NEXT WEEK BRINGING A GRADUAL CHANGE IN AIRMASS BACK TOWARD DRIER CONDITIONS. && .AVIATION /19Z MONDAY THROUGH SATURDAY/... FRONT NUMBER 1 IS STILL OVER THE SERN COS AND PROVIDING A FOCUS FOR SH/TSRA THERE. THESE SHOULD WANE AS THE HEATING WANES...BUT COULD BRING VISBYS INTO IFR FOR A BRIEF TIME AT LNS/MDT. ANOTHER FRONT IS DROPPING THRU THE NRN MTS AND SHOULD ARRIVE IN THE CENTRAL MTS AND MID SUSQ SHORTLY. MUCH BETTER COVERAGE ALONG THAT FRONT - BUT IT IS MOVING INTO VERY DRY AIRMASS OVER UNV/AOO. WILL KEEP MENTIONS OF SHOWERS IN FOR MOST LOCATIONS AS UPSTREAM STORMS OVER NERN OH WILL MOST LIKELY SLIDE INTO WRN PA AS WELL. MORE FORCING COMES DOWN FROM THE UPPER GREAT LAKES TONIGHT AND PAIRS UP WITH YET ANOTHER FRONT - WHICH HAS THE BEST DRYING BEHIND IT. THIS FRONT IS ALREADY INTO WRN NY STATE BUT NOT MOVING VERY MUCH AT ALL. WILL THEREFORE BRING THE CHC OF SHOWERS BACK INTO BFD AFTER MIDNIGHT. WILL HOLD OFF ON MENTIONING SHOWERS FOR THE DAYTIME ON TUES DUE TO UNCERTAINTY IN PLACEMENT AND TIMING. BUT SCT/NMRS SHRA/TSRA EXPECTED ON TUESDAY AS THAT REAL DRY AIRMASS MOVES ACROSS THE AREA. CLEARING SKIES AND CALM AIR WILL ALLOW FOG TO FORM...PERHAPS GOING IFR IN SOME VALLEY LOCATIONS...ESP THOSE WHICH PICK UP SOME RAIN TODAY. OUTLOOK... WED-FRI...NO SIG WX EXPECTED. SAT...SCT TSRA POSS. && .CTP WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...DANGELO NEAR TERM...DANGELO SHORT TERM...DANGELO LONG TERM...DEVOIR/RXR AVIATION...DANGELO
Hazardous weather outlook, Jun 17, 6:52 AM EDT, 9 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 652 AM EDT MON JUN 17 2013 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-181100- WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD- NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN- JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING- SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR- NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-CUMBERLAND- ADAMS-YORK-LANCASTER- 652 AM EDT MON JUN 17 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jun 17, 3:22 PM EDT, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
322 PM EDT MON JUN 17 2013
PAZ057-059-066-172015-
DAUPHIN PA-LANCASTER PA-LEBANON PA-
322 PM EDT MON JUN 17 2013
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN LANCASTER...SOUTH
CENTRAL LEBANON AND SOUTHEASTERN DAUPHIN COUNTIES THROUGH 415 PM
EDT...
AT 317 PM EDT...A STRONG THUNDERSTORM WAS NEAR ELIZABETHTOWN...MOVING
EAST SOUTHEAST AT 10 MPH.
WIND GUSTS TO 40 MPH AND UP TO DIME SIZE HAIL ARE POSSIBLE WITH THIS
STORM. EXPECT OCCASIONAL...DANGEROUS CLOUD TO GROUND LIGHTNING FROM
THIS STORM. DO NOT STAY IN THE OPEN NOR SEEK SHELTER UNDER TREES
WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM
APPROACHES. THIS STORM WILL AFFECT LITITZ...RHEEMS...MOUNT JOY AND
MANHEIM.
OTHER NOTABLE LOCATIONS AFFECTED INCLUDE FRANKLIN AND MARSHALL
COLLEGE.
THIS WILL IMPACT THE PENNSYLVANIA TURNPIKE BETWEEN MILE MARKERS 251
AND 274.
THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...STATE HIGHWAY
283...ROUTE 322...STATE ROAD 501.
LAT...LON 4023 7621 4002 7631 4011 7669 4023 7674
4026 7654
FORECASTER: LAMBERTSpecial weather statement, Jun 17, 3:46 PM EDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
346 PM EDT MON JUN 17 2013
PAZ066-172030-
LANCASTER PA-
346 PM EDT MON JUN 17 2013
...A STRONG THUNDERSTORM WILL AFFECT EASTERN LANCASTER COUNTY
THROUGH 430 PM EDT...
AT 341 PM EDT...A STRONG THUNDERSTORM WAS NEAR DUTCH WONDERLAND...
MOVING SOUTHEAST AT 35 MPH.
WIND GUSTS TO 50 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THIS STORM.
EXPECT OCCASIONAL...DANGEROUS CLOUD TO GROUND LIGHTNING FROM THIS
STORM. DO NOT STAY IN THE OPEN NOR SEEK SHELTER UNDER TREES WHEN
LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.
THIS STORM WILL AFFECT GAP AND CHRISTIANA.
OTHER NOTABLE LOCATIONS AFFECTED INCLUDE DUTCH WONDERLAND AND
FRANKLIN AND MARSHALL COLLEGE.
THIS WILL IMPACT THE FOLLOWING MAJOR ROADS...STATE HIGHWAY 283...
ROUTE 30...ROUTE 222...ROUTE 322...STATE ROAD 41...STATE ROAD 501.
LAT...LON 3996 7599 3987 7598 3985 7601 4000 7636
4010 7637 4017 7627 4011 7593 4003 7593
FORECASTER: LAMBERTThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 3:22 PM EDT | Special Weather Statement | CTP | Lancaster | 53 min |
| Jun 17, 3:46 PM EDT | Special Weather Statement | CTP | Lancaster | 44 min |
| Jun 17, 4:41 PM EDT | Special Weather Statement | CTP | Lancaster | 64 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2013Every severe thunderstorm warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.